Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Nephrology

Acute Renal Failure: Review Questions

Mark A. Perazella, MD, FACP

Dr. Perazella is an Associate Professor of Medicine and Director, Acute Dialysis Program, Yale University School of Medicine, New Haven, CT; and a member of the Hospital Physician Editorial Board.


Choose the single best answer for each question.

1. A 61-year-old woman with hypertension, type 2 diabetes mellitus, ischemic cardiomyopathy, and chronic renal insufficiency reports pain in her right knee. Her blood pressure is 140/84 mm Hg, and her pulse is 70 bpm. Because of tenderness and effusion in the knee joint, the patient is prescribed celecoxib 200 mg once daily. After 14 days of therapy, she reports dyspnea, increased swelling in the lower extremities, and fatigue. Blood pressure is now 188/100 mm Hg, blood urea nitrogen (BUN) is 67 mg/dL (baseline, 41 mg/dL), and serum creatinine level is 3.9 mg/dL (baseline, 1.9 mg/dL). Which of the following is the most likely mechanism by which celecoxib caused acute renal failure?
  1. Acute papillary necrosis with renal obstruction
  2. Acute tubular necrosis from drug-induced nephrotoxicity
  3. Drug reaction causing allergic interstitial nephritis
  4. Hemodynamic renal insufficiency from loss of compensatory prostaglandins induced by cyclooxygenase-2 inhibition of celecoxib
Click here to compare your answer.


2. A 31-year-old man with a 4-year history of HIV infection who takes zidovudine and lamivudine begins receiving indinavir to further reduce the viral load. He also continues taking trimethoprim-sulfamethoxazole 3 times weekly. Over the next 12 weeks, he develops nausea with vomiting, anorexia, and an episode of gross hematuria. Urinalysis results show hematuria and pyuria. Urine sediment examination shows crystals in various starburst and plate-like patterns. Serum BUN (54 mg/dL) and serum creatinine (2.5 mg/dL) are elevated. Indinavir is discontinued, and the patient receives an intravenous infusion of 0.9‰ saline. Which of the following most likely caused his acute renal failure?

  1. Acute tubular necrosis caused by indinavir
  2. Allergic interstitial nephritis caused by trimethoprim-sulfamethoxazole
  3. Indinavir-associated crystal-induced renal failure
  4. Obstructive uropathy from retroperitoneal nodes caused by HIV-associated lymphoma
Click here to compare your answer.


  3. A 71-year-old man with type 2 diabetes mellitus, gout, hypertension, hyperlipidemia, and chronic renal insufficiency (serum creatinine, 2.8 mg/dL) has chest pain and electrocardiographic changes consistent with myocardial ischemia. Prior to cardiac catheterization, he is given fluids intravenously to reduce contrast-associated renal injury. He receives 120 mL of noniodinated, low osmolarity contrast during the procedure and develops transient hypotension. Over the next few days, he develops severe hypertension, purple toes on the right foot, and gastrointestinal bleeding. His serum creatinine level increases to 6.5 mg/dL, necessitating hemodialysis. Which of the following most likely caused his renal failure?
  1. Cholesterol embolization to the small arteries and arterioles in the kidney
  2. Congestive heart failure with prerenal azotemia
  3. Ischemic acute tubular necrosis caused by hypotension during catheterization
  4. Radiocontrast-induced nephrotoxicity
Click here to compare your answer.


4. A 73-year-old woman with osteoarthritis and mild hypertension goes to her physician’s office with new-onset lower back pain and progressively worsening fatigue. Physical examination reveals normal blood pressure and pale conjunctivae. The lower lumbar spine (L4 - L5) is tender to palpation, and the ankles have 2+ pitting edema. Laboratory measurements are hemoglobin, 6.2 g/dL and serum creatinine, 4.8 mg/dL. Bone marrow biopsy results are consistent with multiple myeloma; a 24-hour urine collection shows 6.5 g of albumin and 1.2 g of monoclonal kappa light chain. Renal biopsy employing light microscopy shows nodular lesions in the glomerulus. On electron microscopy, granular deposits are seen along the basement membranes and in the glomerular nodules. No fibrillar material is identified in the biopsy specimen. Which of the following most likely caused the patient’s renal disease?

  1. Hypertensive arteriolonephrosclerosis
  2. Light-chain deposition disease in the kidney
  3. Myeloma cast nephropathy
  4. Renal amyloidosis
Click here to compare your answer.
 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj